Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Topological conditions for
the existence of absorbing Cantor sets

Author: Henk Bruin
Journal: Trans. Amer. Math. Soc. 350 (1998), 2229-2263
MSC (1991): Primary 58F13, 58F11
MathSciNet review: 1458316
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deals with strange attractors of S-unimodal maps $f$. It generalizes earlier results in the sense that very general topological conditions are given that either

guarantee the existence of an absorbing Cantor set provided the critical point of $f$ is sufficiently degenerate, or
prohibit the existence of an absorbing Cantor set altogether.
As a by-product we obtain very weak topological conditions that imply the existence of an absolutely continuous invariant probability measure for $f$.

References [Enhancements On Off] (What's this?)

  • [B1] H. Bruin, Topological conditions for the existence of invariant measures for unimodal maps, Ergod. Th. and Dyn. Sys. 14 (1994), 433-451. MR 95m:58086
  • [B2] H. Bruin, Invariant measures of interval maps, Thesis, Delft. (1994).
  • [B3] H. Bruin, Combinatorics of the kneading map, Int. Jour. Bif. and Chaos 5 (1995), 1339-1349. MR 96k:58070
  • [BKNS] H. Bruin, G. Keller, T. Nowicki, S. van Strien, Wild Cantor attractors exist, Ann. of Math 143 (1996), 97-130. MR 96m:58145
  • [BL1] A. M. Blokh, M. Lyubich, Attractors of maps of the interval, Banach Center Publ. 23 (1986), 427-442. MR 92k:58068
  • [BL2] A.M. Blokh, M. Lyubich, Measurable dynamics of S-unimodal maps of the interval, Ann. Scient. Éc. Norm. Sup. $4^{e}$ série, 24 (1991), 545-573. MR 93f:58132
  • [G] J. Guckenheimer, Sensitive dependence on initial conditions for unimodal maps, Commun. Math. Phys. 70 (1979), 133-160. MR 82c:58037
  • [GJ] J. Guckenheimer, S. Johnson, Distortion of S-unimodal maps, Ann. of Math. 132 (1990), 71-130. MR 91g:58157
  • [Got] W. H. Gottschalk, Orbit-closure decompositions and almost periodic properties, Bull. A.M.S. 50 (1944), 915-919. MR 6:165a
  • [GT] J.-M. Gambaudo, C. Tresser, A monotonicity property in one dimensional dynamics, Contemp. Math. 135 (1992), 213-222. MR 93i:58087
  • [H] F. Hofbauer, The topological entropy of the transformation $x \mapsto ax(1-x)$, Monath. Math. 90 (1980), 117-141. MR 82e:28025
  • [HK] F. Hofbauer, G. Keller, Some remarks on recent results about S-unimodal maps, Ann. Inst. Henri Poincaré, Physique Théorique 53 (1990), 413-425. MR 92m:58077
  • [Jo] S. D. Johnson, Singular measures without restrictive intervals, Commun. Math. Phys. 110 (1987), 185-190. MR 88g:58093
  • [JS1] M. Jakobson, G. Swiatek, Metric properties of non-renormalizable S-unimodal maps, Preprint IHES/M/91/16 (1991).
  • [JS2] M. Jakobson, G. Swiatek, Metric properties of non-renormalizable S-unimodal maps. Part I: Induced expansion and invariant measures, Ergod. Th. & Dyn. Sys. 14 (1994), 721-755. MR 95i:58116
  • [JS3] M. Jakobson, G. Swiatek, Quasisymmetric conjugacies between unimodal maps, Preprint Stony Brook 16 (1991).
  • [KN] G. Keller, T. Nowicki, Fibonacci maps re(a$\ell $)-visited, Ergod. Th. and Dyn. Sys. 15 (1995), 99-120. MR 95k:58098
  • [L1] M. Lyubich, Combinatorics, geometry and attractors of quasi-quadratic maps, Ann. of Math. 140 (1994), 347-404. MR 95j:58108
  • [L2] M. Lyubich, Milnor's attractors, persistent recurrence and renormalization, Topological Methods in Modern Mathematics (Stony Brook, NY, 1991; L. R. Goldberg and
    A. V. Phillips, editors), Publish or Perish, Inc., Houston, TX, 1993, pp. 513-541. MR 94e:58082
  • [LM] M. Lyubich, J. Milnor, The Fibonacci unimodal map, Journ. A.M.S. 6 (1993), 425-457. MR 93h:58080
  • [Ma1] M. Martens, Interval Dynamics, Thesis, Delft, 1990.
  • [Ma2] M. Martens, Distortion results and invariant Cantor sets of unimodal maps, Ergod. Th. and Dyn. Sys. 14 (1994), 331-349. MR 96c:58108
  • [Mi1] J. Milnor, On the concept of attractor, Commun. Math. Phys. 99 (1985), 177-195; 102 (1985), 517-519. MR 87i:58109a,b
  • [Mi2] J. Milnor, Local connectivity of Julia sets; Expository lectures, Preprint StonyBrook # 1992/11.
  • [MS] W. de Melo, S. van Strien, One-dimensional dynamics, Ergebnisse der Mathematik und ihrer Grenzgebiete (1993), Springer-Verlag, Berlin and New York. MR 95a:58035
  • [NS] T. Nowicki, S. van Strien, Absolutely continuous invariant measures for $C^2$ unimodal maps satisfying the Collet-Eckmann conditions, Invent. Math. 93 (1988), 619-635. MR 89j:58068

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58F13, 58F11

Retrieve articles in all journals with MSC (1991): 58F13, 58F11

Additional Information

Henk Bruin
Affiliation: Department of Mathematics, Royal Institute of Technology, 10044 Stockholm, Sweden

Keywords: Attractors, unimodal maps, invariant measures
Received by editor(s): June 1, 1995
Additional Notes: Supported by the Netherlands Organization for Scientific Research (NWO). The research for this paper was carried out during the author’s stay at the University of Erlangen-Nürnberg.
Article copyright: © Copyright 1998 American Mathematical Society